February 8

Addiction medicine a big risk for kids

Two Westbrook cases highlight what pediatricians and toxicologists say is a significant public health problem in Maine and elsewhere in the country.

By David Hench dhench@pressherald.com
Staff Writer

A Westbrook woman whose 3-year-old son got sick when he drank methadone pleaded guilty Friday to endangering the welfare of a child. Tessa Folsom will serve six days in jail.

click image to enlarge

a methadone overdose killed 2-year-old Maddie Negron in August 2013. Hers and another Westbrook case highlight what pediatricians and toxicologists say is a significant public health problem in Maine and elsewhere in the country: children’s accidental exposure to opiate addiction medications, such as methadone and Suboxone.

Photo courtesy of family

Her plea came just six months after a methadone overdose killed 2-year-old Maddie Negron, also in Westbrook. The girl’s father, Raul Negron, said he believes his daughter drank some of his take-home methadone.

The cases highlight what pediatricians and toxicologists say is a significant public health problem in Maine and elsewhere in the country: children’s accidental exposure to opiate addiction medications, such as methadone and Suboxone.

“Opioid medication in kids is one of the most serious outcomes we have in the poison center,” said Dr. Karen Simone, head of the Northern New England Poison Center, at Maine Medical Center in Portland.

Nationally, from 2010 to 2012 – the most current numbers available – 2,426 children younger than 6 were exposed to Suboxone and 777 were exposed to methadone, according to the American Association of Poison Control Centers.

During that period, 82 Maine children younger than 6 ingested Suboxone and four ingested methadone.

SERIOUS CONSEQUENCES

Methadone and buprenorphine, the primary ingredient in Suboxone, are powerful anti-addiction medicines. Methadone also is prescribed as a painkiller.

Both are extremely dangerous if ingested by children – causing brain damage and sometimes death, according to poison control officials and addiction researchers.

While the number of children who overdose on addiction medication is low relative to the number who accidentally ingest other medications, the consequences are more serious, because children’s bodies are less able to handle the powerful drugs.

“If you find a kid holding a Suboxone tablet, you’re going to the ER,” said Dr. Edward Boyer, chief of the division of medical toxicology at the University of Massachusetts Medical School. “That stuff can kill kids ... and it’s entirely preventable.”

From 2008 to 2012, one-quarter of all buprenorphine exposures involving children in northern New England – 78 cases – resulted in moderate to major life-threatening effects.

Of the 73,000 total cases reported to the Northern New England Poison Center over that period, 99 percent had minor or negligible consequences, and in 90 percent of the calls the exposure could be handled at home, Simone said.

“Opioids are notable because when it’s an issue, it’s bad,” Simone said. “For a child to have serious acetaminophen ingestion is almost unheard of. We can manage those at home” rather than having the child rushed to the hospital.

Researchers say that patients must do a better job keeping their medicine out of children’s reach, and get to a doctor fast when a child may have been exposed.

Doctors must take steps to make sure patients are informed about the risks and are able to store the medicine securely, researchers say.

The number of children in Maine who ingest addiction medicine, based on calls to the poison center from caregivers or emergency rooms, climbed from 16 in 2006 to a high of 39 in 2009 and again in 2010 before dropping to 13 in 2013, according to poison center data.

The decline came after manufacturers began packaging the drugs in ways that made it less likely that children would ingest them.

RISK OF BRAIN DAMAGE

The medicines are so dangerous because of their impact on breathing and because the symptoms may not be noticed right away.

Methadone and Suboxone, while quelling addicts’ cravings for opiates like heroin and oxycodone, also slow the body’s respiratory system. In a child, that can mean one or two breaths a minute.

“They both can stop you from breathing well,” Simone said. “If the child is not getting enough oxygen, they may be breathing well enough not to die, but it can cause all kinds of brain damage.”

(Continued on page 2)

Were you interviewed for this story? If so, please fill out our accuracy form

Send question/comment to the editors




Further Discussion

Here at PressHerald.com we value our readers and are committed to growing our community by encouraging you to add to the discussion. To ensure conscientious dialogue we have implemented a strict no-bullying policy. To participate, you must follow our Terms of Use.

Questions about the article? Add them below and we’ll try to answer them or do a follow-up post as soon as we can. Technical problems? Email them to us with an exact description of the problem. Make sure to include:
  • Type of computer or mobile device your are using
  • Exact operating system and browser you are viewing the site on (TIP: You can easily determine your operating system here.)